Hail, Gillespie
- When
- April 29, 6:30 AM CST
- Where
- Gillespie County, 2.76 mi WSW of Willow City
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.380, -98.740
A middle to upper level trough moved across Texas providing sufficient lift to produce thunderstorms some of which were severe. These storms produced large hail, a few damaging wind gusts, and minor flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A middle to upper level trough moved across Texas providing sufficient lift to produce thunderstorms some of which were severe. These storms produced large hail, a few damaging wind gusts, and minor flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 29, 5:46 AM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 646 AM CDT MON APR 29 2013 .AVIATION... MOIST SLY LOWER LEVEL FLOW WILL MAINTAIN A REGULAR PATTERN TODAY INTO TUESDAY. STRATUS WITH IFR/LIFR CIGS LIFTS TO MVFR BY MID MORNING AND THEN BECOMES SCT AT VFR LEVEL LATE MORNING THROUGH EVENING. ISOLD SHRA/TSRA DEVELOP BY AFTERNOON AND DISSIPATE EARLY THIS EVENING MAINLY ALONG AND S OF A KGYB TO KSAT TO KDRT LINE. STRATUS WITH IFR/MVFR CIGS REDEVELOPS OVERNIGHT INTO TUESDAY MORNING. CLOUDS BECOME SCT AT VFR LEVEL BY LATE TUESDAY MORNING. S TO SE WINDS LESS THAN 10 KTS INCREASE TO 10 TO 15 KTS BY LATE MORNING AND THEN DECREASE TO LESS THAN 10 KTS LATE EVENING INTO OVERNIGHT. && .PREV DISCUSSION... /ISSUED 322 AM CDT MON APR 29 2013/ SHORT TERM (TODAY THROUGH TUESDAY)... EARLY THIS MORNING CONVECTION WAS WINDING DOWN ACROSS VAL VERDE COUNTY. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY MAINLY SOUTH OF A LINE FROM LEXINGTON TO SAN ANTONIO TO DEL RIO. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS SOUTH CENTRAL TEXAS TODAY PROVIDING THE NECESSARY ASCENT FOR CONVECTION. THE RESIDUAL BOUNDARY OVER THE RIO GRANDE PLAINS AND THE SEA-BREEZE BOUNDARY WILL PROVIDE THE FOCUS FOR CONVECTIVE INITIATION. CONVECTION SHOULD END THIS EVENING WITH THE LOSS OF DAYTIME HEATING ALONG WITH THE EXITING UPPER LEVEL DISTURBANCE. HIGHS THIS AFTERNOON WILL BE CLOSE TO NORMAL. MOIST GULF LOW LEVEL FLOW WILL PREVAIL OVERNIGHT LEADING TO LOW CLOUDS AND NEAR NORMAL OVERNIGHT LOWS. TUESDAY WILL BE WARMER...ESPECIALLY ALONG THE RIO GRANDE...AS WINDS IN THE BOUNDARY LAYER BECOME MORE SOUTHERLY. AFTERNOON HIGHS ALONG THE RIO GRANDE WILL BE IN THE UPPER 80S TO NEAR 90. LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... THE WARM WEATHER WILL LAST INTO WEDNESDAY. AFTERNOON HIGHS WILL RANGE FROM THE LOWER 90S ALONG THE RIO GRANDE TO MID 80S NORTHEAST. MODELS ARE IN GOOD AGREEMENT WITH THE TIMING OF THE NEXT COLD FRONT AND ASSOCIATED UPPER LEVEL TROF. THE FRONT WILL ENTER THE HILL COUNTRY THURSDAY MORNING REACHING THE MIDDLE TEXAS COAST BY NOON-TIME. STRONG CAA BEHIND THE FRONT WILL RESULT IN MUCH COOLER AFTERNOON HIGHS RANGING FROM THE UPPER 50S ACROSS THE HILL COUNTRY TO MID 70S SOUTHWEST. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS THIS WEEK WILL BE IN ASSOCIATION WITH THE APPROACH AND PASSAGE OF THE COLD FRONT ON THURSDAY. SEVERE WEATHER IS NOT EXPECTED DUE TO THE BEST UPPER LEVEL DYNAMICS STAYING WELL TO THE NORTH OF OUR REGION. A COLD AND DRY AIRMASS WILL OVERSPREAD SOUTH CENTRAL TEXAS IN THE WAKE OF THE COLD FRONT WHICH WILL RESULT IN POSSIBLE RECORD LOWS FRIDAY MORNING AND AGAIN SATURDAY MORNING. PLEASE REFER TO THE CLIMATE SECTION FOR DETAILS. TEMPERATURES WILL REBOUND TO SEASONAL NORMALS BY SUNDAY AS SFC WINDS RETURN TO THE SOUTHEAST WITH THE EASTWARD EXIT OF THE COLD SURFACE RIDGE. FIRE WEATHER... A DRY AIRMASS WILL OVERSPREAD SOUTH CENTRAL TEXAS ON FRIDAY IN THE WAKE OF A COLD FRONT. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY AFTERNOON DUE TO LOW RELATIVE HUMIDITIES. MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 15 PERCENT ALONG THE RIO GRANDE TO 25 PERCENT ACROSS OUR FAR EASTERN COUNTIES. 20-FOOT WINDS WILL BE NORTHERLY AT 10 MPH. CLIMATE... RECORD LOWS FOR FRIDAY MAY 3RD AND SATURDAY MAY 4TH... SAN ANTONIO.........47 IN 2011 AND 44 IN 1954 AUSTIN BERGSTROM....44 IN 2011 AND 38 IN 2011 AUSTIN CAMP MABRY...45 IN 1929 AND 42 IN 1907 DEL RIO.............45 IN 1970 AND 47 IN 1954 && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 85 63 86 66 86 / 10 - - - - AUSTIN BERGSTROM INTL AIRPORT 85 61 85 64 85 / 10 - - - - NEW BRAUNFELS MUNI AIRPORT 85 61 86 65 86 / 20 - - - - BURNET MUNI AIRPORT 85 62 85 65 84 / 10 - - - - DEL RIO INTL AIRPORT 87 66 90 68 92 / 20 20 - - - GEORGETOWN MUNI AIRPORT 84 62 84 65 83 / 10 - - - - HONDO MUNI AIRPORT 84 63 85 66 87 / 20 - - - - SAN MARCOS MUNI AIRPORT 84 62 84 65 85 / 20 - - - - LA GRANGE - FAYETTE REGIONAL 85 64 86 66 86 / 20 - 10 - - SAN ANTONIO INTL AIRPORT 83 63 83 66 85 / 20 - - - - STINSON MUNI AIRPORT 82 63 83 66 85 / 20 - - - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...04 SYNOPTIC/GRIDS...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 400 AM CDT MON APR 29 2013 TXZ171>173-183>194-202>209-217>225-228-300900- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 400 AM CDT MON APR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Austin/San Antonio radar (KEWX), 102 km away, was scanning. The volume nearest the first event began at 12:30 UTC.
10 hail, 3 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.
Three people were injured by lightning at a construction site in Austin.
A thunderstorm produced one inch hail that dented a car.
A thunderstorm produced hail for 15 minutes the largest of which was golf ball size.
A thunderstorm produced wind gusts estimated at 50 mph that knocked tree branches into the road.
A thunderstorm produced wind gusts estimated at 58 mph that blew down 4-5 inch diameter tree limbs.
A thunderstorm produced wind gusts estimated at 58 mph that damaged trees, light poles, and small buildings in Helotes.
Thunderstorms produced heavy rain that caused flash flooding on Bandera Road south of FM 1560.
Thunderstorms produced heavy rain that caused flash flooding closing FM 1506 between Culebra and Bandera Rds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441468, 441471, 441478, 441479, 441480, 441489, 441491, 441493, 441494, 441495, 441496, 441498, 441501, 441503, 441508, 441509.